Alert archive / Virginia / Flash Flood Warnings in 2001

Flash Flood Warning 42, NWS Blacksburg, VA

July 9, 2001Tazewell County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 9, 2001, 12:00 AM EDT for Tazewell County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2001, 12:00 AM EDT (04:00 UTC)
Expired
Jul 9, 2001, 3:00 AM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Tazewell County, VA

The radar

The Roanoke radar (KFCX), 115 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 4.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2001-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1026 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2001-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1026 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 090407
FFWRNK

VAC185-090700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1200 AM EDT MON JUL 9 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TAZEWELL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 300 AM EDT.

* AT 1200 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  SHOWERS AND THUNDERSTORM WITH VERY HEAVY RAINFALL... MOVING        
  SOUTHEAST INTO TAZEWELL COUNTY. THIS RAIN WILL SPREAD INTO AN AREA 
  WHICH HAS ALREADY RECEIVED SEVERAL INCHES OF RAIN ON SUNDAY.
  THIS WILL RESULT IN FLASH FLOODING. WATCH FOR RAPID RISES ON THE 
  CLINCH RIVER NEAR RICHLANDS. 

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED.

.END
$$

07

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 9:30 PM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 8, 9:30 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
930 PM EDT SUN JUL 8 2001

WILL EXPAND FLASH FLOOD WATCH TO ENCOMPASS THE NORTHWEST NORTH
CAROLINA MTNS.  RADAR/IFLOWS INDICATE THAT PARTS OF THESE COUNTIES
RECEIVED 1-2 INCHES OF RAIN THIS EVENING.  AS FOR THE 3-5 INCHES
THAT FELL NEAR BLUEFIELD...THE GROUND CANNOT TAKE ANY MORE.  THE
BLUESTONE RIVER IS REPORTED TO BE AT ITS HIGHEST IN THE LAST 20
YEARS...EXCEEDING THE 100 YR FLOOD PLAIN IN BLUEFIELD VIRGINIA.
750 HOMES WERE DAMAGED WITHIN THE CITY LIMITS OF BLUEFIELD...SEVERAL
FAMILIES RESCUED FROM THEIR ROOF TOPS VIA BOAT EARLIER TODAY.

THE NEXT TSTM COMPLEX IS JUST UPSTREAM OF THE FCST AREA.  NOT OVERLY
CONFIDENT THAT IT WILL REACH OUR WRN CWA PER THIS AREA BEING WORKED
OVER BY PREVIOUS COMPLEX...BUT...CANNOT IGNORE CURRENT RADAR TRENDS
WHICH SHOW THIS FEATURE BARRELING TOWARD SE KY...WRN VA...AND ERN
TN.  ANTICIPATED ARRIVAL IS BETWEEN MIDNIGHT AND 4AM...WITH THE
GREATEST POPS OVER OUR NC MTNS.

FCSTID = 11
.RNK...
NC...FLASH FLOOD WATCH OVERNIGHT NCZ001-002-018.
VA...FLASH FLOOD WATCH OVERNIGHT VAZ007-009-010-012-015.
WV...FLASH FLOOD WATCH OVERNIGHT WVZ042.

In the hours before

Special weather statement, Jul 8, 8:00 PM EDT, 4 hours before
NCZ018-090200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
800 PM EDT SUN JUL 8 2001

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR WATAUGA COUNTY
NORTH CAROLINA UNTIL 10:00 PM HAS BEEN CANCELLED.  OTHER THAN SOME
LIGHT RAIN...NO SIGNIFICANT WEATHER IS ANTICIPATED THROUGH 10:00 PM.

MORE THUNDERSTORMS ARE EXPECTED TO MOVE BACK INTO THE NORTH CAROLINA
MOUNTAINS BETWEEN MIDNIGHT AND 4:00 AM. THERE IS A SLIGHT RISK THAT
SOME OF THESE LATE NIGHT STORMS MAY BE SEVERE...CONTAINING STRONG
WIND GUSTS.  VERY HEAVY RAIN IS ALSO LIKELY.

11
Local storm report, Jul 8, 11:01 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1101 PM EDT SUN JUL 08 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 AM    BLUEFIELD                 VA   FLOODING
07/08/01   TAZEWELL                       750 STRUCTURES DAMAGED.
                                          THERE WERE SEVERAL MUD
                                          SLIDES AND WALL BLOWOUTS.
                                          1 BRIDGE WAS CLOSED.
                                          SIGNIFICANT ROAD DAMAGE.
                                          SVRL ROOF TOP RESCUES BY
                                          BOAT...BTWN 1045 AND 3PM.

Nearby

Flash Flood Warnings in Virginia, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.